[Quiz] Painful jaw with ulceration in oral cavity

/
0 Comments
A 60-year-old patient with metastatic breast carcinoma for attends the clinic. She complains of pain in the jaw and ulceration within the oral cavity, which has persisted for 4 weeks following a dental extraction. She has had a course of antibiotic therapy for suspected secondary infection of the ulceration. On examination there is ulceration within the oral cavity, which extends as far as the underlying mandible.

Which of the following drugs is likely to be responsible for her presentation?

  1. Anastrozole
  2. Diclofenac. 
  3. Prednisolone 
  4. Tamoxifen 
  5. Zoledronic acid
Answer The likely causative agent is the nitrogen containing bisphosphonate Zoledronic acid. The clinical scenario suggests a diagnosis of Bisphosphonate associated osteonecrosis of the jaw. This is a recently recognised adverse effect of bisphosphonate therapy. This is a consequence of potent antiresorptive action of the nitrogen containing bisphosphonates. Most cases have been associated with Zoledronic acid and Pamidronate given Intravenously for metastatic bone disease. The reported incidence in patients with malignancy treated with these drugs is between 1.3-4.0%. Dental disease is a recognised predisposing factor. The lesions usually heal with minimal surgical debridement, chlorhexideine mouthwashes, antibiotics and analgesia.


You may also like

Find Us On Facebook

Labels

Featured Video

Featured Video

Popular Posts